The Reye's Syndrome Story
Children and teenagers should not use aspirin for chicken pox or flu
symptoms before a doctor is consulted about Reye’s syndrome, a rare
but serious illness reported to be associated with aspirin.
They call it a rare disease.
Reye’s syndrome is a disease which is believed to be caused by the ingestion
of medicines (such as aspirin) . The syndrome is a neurological disorder that
may result in brain damage and even death. And it is clearly a preventable
The medical warning in the box above is currently required to be printed on the
containers for aspirin and as the warning infers, Reye’s syndrome disease
usually occurs just as a child or teen-ager appears to be recovering from flu,
chicken pox, or other viral infections.
To prevent Reye’s syndrome, people must be aware of the need to avoid aspirin.
Because doctors are not contacted every time a child gets sick, parents
themselves need to be aware of the association between aspirin and Reye’s
The message also needs to reach teenagers who may take medications without
talking to either their parents or a doctor.
Reports of the syndrome appeared as early as 1929, but it was not until the year
1963 that Reye’s syndrome was formally defined for the first time.
During that year, an Australian pathologist named Ralph Douglas Reye, M.D. wrote
a paper which described a group of children with common abnormalities, including
severe tiredness, belligerence, and excessive vomiting.
By the year 1980, a number of other researchers had established that there is a
strong association between the ingestion of aspirin during and after a viral
These viruses linked to Reye’s syndrome include Chicken pox, Influenza, Mumps,
Rubella, Rubeola, Polio, Epstein-Barr, Herpes simplex, Cytomegalovirus,
Coxsackie, and Anenovirus.
Most physicians during the 1960s were completely unfamiliar with the syndrome at
the time, and they needed to know what constituted a positive diagnosis.
It was less than 20 years ago that another part of the research community
finally linked the use of aspirin (and other similar drugs known as salicylates)
as being the cause of these symptoms.
As soon as this was formally recognized, accepted, and communicated to other
professionals (and to the general public), the numbers of Reye’s Syndrome
cases started decreasing. From 1979 to 1985, purchases of children’s aspirin
declined from 560 million tablets to 173 million. The number of Reye’s
Syndrome cases decreased from a high of nearly 700 in 1980, to less than 100
cases reported by 1985.
It was a year later that the CDC recommended that aspirin labels include a
warning relating cause and effect. Not until the warning became mandatory did
the number of Reye’s cases plummet.
Condition: Reye’s syndrome; a disorder that affects all organs
of the body, but
most lethally affects the liver and brain.
Link to Mental Retardation: Children who survive are often left
abnormalities and mental retardation.
Primarily Affects: Children and teenagers